Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Hastings, NE

February 18, 2018Osborne County, Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Feb 18, 2018, 10:24 AM CST for Osborne County, Phillips County, Rooks County, Kansas. It took effect at Feb 18, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 10:24 AM CST (16:24 UTC)
In effect from
Feb 18, 2018, 12:00 PM CST
Expired
Feb 18, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
595 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS83 KGID 181624
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1024 AM CST Sun Feb 18 2018

KSZ005-017-018-190100-
/O.NEW.KGID.FW.W.0002.180218T1800Z-180219T0100Z/
Phillips-Rooks-Osborne-
1024 AM CST Sun Feb 18 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017 AND 018...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, 
  Fire Weather Zone 017 Rooks and Fire Weather Zone 018 Osborne.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon to 7 pm this evening. 

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that occur will spread rapidly, be difficult
  to contain and will exhibit extreme fire behavior. Use caution
  if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
065 
WWUS83 KGID 190000
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
600 PM CST Sun Feb 18 2018

...The Red Flag Warning has been Cancelled...

.Winds have decreased significantly over the past hour and
relative humidities have begun to increase. As a result... 
critical fire weather conditions have ended.

KSZ005-017-018-190100-
/O.CAN.KGID.FW.W.0002.000000T0000Z-180219T0100Z/
Phillips-Rooks-Osborne-
600 PM CST Sun Feb 18 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 018...

The National Weather Service in Hastings has cancelled the Red
Flag Warning.

Winds have decreased significantly over the past hour...and are
expected to be mainly light and variable ahead of an approaching
cold front this evening. While this front will bring gusty winds
back to the area around midnight tonight...temperatures are
expected to drop and relative humidities will rise...and 
therefore critical fire weather conditions are not expected.

$$

Rossi

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 18, 5:17 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 18, 5:17 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
517 AM CST Sun Feb 18 2018

.SHORT TERM...(Today and tonight)
Issued at 304 AM CST Sun Feb 18 2018

The weather will change from warm and windy today, to cold and
wintry tonight. An upper trough will dig into the Pacific Northwest
today allowing for even warmer air to spread northeast across the
Central Plains for a day, ahead of an approaching cold frontal
boundary. Temperatures have been warming during the pre-dawn hours
and will be mild to start the day, due to steady southerly low
level flow in a tightening pressure gradient as low pressure
deepened in the north central Rockies/front range. The strong
south winds will be noticeable with wind gusts over 40 mph at
times. The wind speeds will gradually subside from north to south
later this afternoon and evening as the surface trough/cold front
progresses south from northern Nebraska.

Temperatures still look on track to be warm and well above normal
ahead of the front, averaging in the 50s and 60s for highs as
cloud cover varies. Satellite imagery shows a swath of high level
clouds across the Dakotas into northern Nebraska associated with
the upper level jet. Models keep the brunt of these clouds north
of our area, but some filtered sunshine may impact our northern
zones. Also to the south, satellite is showing additional high
level clouds lifting north from the southern plains and as flow
aloft transitions more southwesterly today, these clouds may lead
to filtered sun for our southern zones. At this time, cloud cover
does not appear that it will have a significant impact on
temperatures.

The warm weather will be very shortlived as a cold front enters our
northern zones toward evening and reaches our far southeast zones
Monday morning. Sharply colder air advects south behind the
boundary, with some gusty north winds in the higher pressure rises
behind the front. Low level moisture increases tonight, leading
to the potential for freezing drizzle or drizzle depending on the
surface temperature, as moisture needed for the development for
ice crystals/snow is lacking. It doesn't take much for freezing
drizzle to cause some problems and cannot rule out the potential
for light ice accumulations into Monday morning primarily for our
eastern zones. Have opted for a winter weather advisory for areas
east of a line from Fullerton to Clay Center where confidence is
higher for light icing, and the headline may need to be expanded.

.LONG TERM...(Monday through Saturday)
Issued at 304 AM CST Sun Feb 18 2018

The light freezing drizzle potential lingers into Monday morning in
our eastern zones, with the forecast drying out for the afternoon.
Temperatures will struggle in the cold air with little diurnal
range from lows Monday morning to highs during the day.

The western upper trough digs into the south central Rockies Monday
night with lift increasing again, bringing the potential for a
messy wintry mix of snow/sleet/freezing drizzle as a warm nose
aloft extends north into portions of central and eastern Nebraska.
This next round of precipitation should remain light with the
main snow band favoring northern Nebraska and greater ice
accumulations expected to our east. But again, similar to
tonight/Monday morning it does not take much freezing drizzle to
cause issues and will need to monitor for another potential
winter weather advisory headline.

The mid level shortwave crosses the plains Tuesday, finally pushing
the warm air aloft south and ending the freezing precipitation
potential. Light snow chances continue through the morning or early
afternoon in our northern zones with some light snow amounts of
half inch to an inch possible.

The coldest wind chills this upcoming week will be Monday
night/Tuesday morning and again Tuesday night/Wednesday morning with
readings of zero to 15 degrees below zero.

This round of cold air finally begins to dislodge Wednesday as the
upper trough departs. While not as cold Thursday-Saturday, the
pattern does remain active late this week and into next weekend
with intermittent chances for rain/snow.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 511 AM CST Sun Feb 18 2018

Winds will be the main weather concern for the terminals with low
level wind shear remaining in the TAFs for a few hours longer
this morning. Wind speeds have already increased overnight and as
the stronger winds mix down today, south wind gusts of 35 to 45
mph are forecast through early afternoon for KEAR and KGRI. Wind
speeds will subside with an approaching surface trough and cold
front which will bring a northerly wind shift this evening. Low
clouds will advect in behind the front, lowering to MVFR and
possibly IFR by Monday morning. Light freezing drizzle is possible
after midnight but this has not been included in the TAFs just
yet.

&&

.FIRE WEATHER...
Issued at 304 AM CST Sun Feb 18 2018

Fire weather conditions remain a concern for the southern portions
of the forecast area today, primarily for locations south of a
line from Arapahoe, NE to Burr Oak, KS.  A tight pressure
gradient and deep mixing to H85 will lead to very windy
conditions and intense wind gusts today. Winds at the top of the
mixed layer average 33 to 40 kts and resultant wind speeds of 25
to 30 mph will be common with gusts over 40 mph at times. As
afternoon temperatures warm into the 60s to near 70 degrees in our
southern zones, relative humidity values will lower into the 20th
percentile across the majority of north central Kansas into far
southern Nebraska. Low level moisture is expected to nose north
through central Kansas in the strong southerly low level flow
during the afternoon, and should steady afternoon relative
humidity values, keeping RH values from falling to critical
thresholds below 20 percent.

With the steadying humidity in the afternoon, will maintain the near
critical fire weather conditions in the HWO and hold off on a Red
Flag warning. If this moisture axis is slower to arrive or mixing
is deeper than models currently suggest, an upgrade to a Red Flag
warning may be needed as winds will be very strong today.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 AM to 9 AM CST Monday for NEZ063-
     064-076-077.

     Winter Weather Advisory from midnight tonight to 9 AM CST Monday
     for NEZ041-048-049.

KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
FIRE WEATHER...Fay
Hazardous weather outlook, Feb 18, 3:40 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
340 AM CST Sun Feb 18 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
340 AM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong south wind gusts of 35 to 45 mph are expected today with
the strongest winds shifting east of Highway 281 during the
afternoon. The strong winds and low relative humidity values will
result in near critical fire weather conditions this afternoon for
locations south of a line from Arapahoe, Nebraska to Burr Oak,
Kansas.

Light freezing drizzle is possible tonight across south central
Nebraska and a winter weather advisory is in effect for locations
east of a line from Fullerton to Clay Center. Please see the
advisory message for further information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A winter weather advisory remains in effect Monday morning for
locations east of a line from Fullerton to Clay Center, Nebraska.
Please see the advisory message for further information.

Monday night, a wintry mix of freezing drizzle, sleet, and snow
is possible across the outlook area.

Wind chills around 15 below zero are expected for portions of
south central Nebraska early Tuesday morning and again early
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.